Olanzapine as alternative therapy for patients with haloperidol-induced extrapyramidal symptoms: results of a multicenter, collaborative trial in Latin America.J Clin Psychopharmacol. 2001 Aug; 21(4):375-81.JC
Conventional antipsychotic agents can induce extrapyramidal symptoms (EPS) that may be alleviated by switching patients to novel agents such as olanzapine. Patients with schizophrenia and related disorders (ICD-10) who were taking haloperidol (N = 94; mean dose = 12.7 mg/day) and had EPS (Simpson-Angus Scale [SAS] > 3) were directly switched to 6 weeks of open-label olanzapine treatment (mean dose = 11.4 mg/day). There were significant mean improvements (p <0.001 for all measurements) from baseline to endpoint on the SAS (-9.69+/-5.33; percentage change, 87.2%), the Barnes Akathisia Scale (-1.00+/-1.19; percentage change, 82.5%), and the Abnormal Involuntary Movement Scale (-1.48+/-2.89; percentage change, 81.1%), and anticholinergic use decreased from 47.9% to 12.8% (mean baseline to endpoint change: -1.52+/-1.91-mg equivalents of benztropine; p < 0.001). Significant mean baseline to endpoint improvements (p < 0.001 for all measurements) were observed on the Positive and Negative Syndrome Scale (PANSS; -25.28+/-18.67; percentage change, 30.3%), the PANSS-extracted Brief Psychiatric Rating Scale (0-6 scale, -13.41+/-10.16; percentage change, 54.4%), and the Clinical Global Impressions Severity scale (-1.16+/-1.19; percentage change, 26.4%). Spontaneously reported treatment- emergent adverse events with a greater than 5% incidence were somnolence (16.0%), increased appetite (14.9%), weight gain (11.7%), headache (8.5%), anxiety (7.4%), dizziness (6.4%), and insomnia (5.3%). Criteria for a successful switch were met by 90.5% of patients. Psychotic symptom exacerbation was experienced by 30.9% of patients at any time during the study and by 11.7% of patients at endpoint. Results suggest that a direct switch to olanzapine is a therapeutic option when patients with haloperidol-induced EPS are unable to tolerate a more gradual switch.